Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#268314] of John E. Dolbow

Papers Published

  1. Mourad, HM; Dolbow, J; Garikipati, K, An assumed-gradient finite element method for the level set equation, International Journal for Numerical Methods in Engineering, vol. 64 no. 8 (October, 2005), pp. 1009-1032, WILEY, ISSN 0029-5981 [1395], [doi]
    (last updated on 2021/05/13)

    The level set equation is a non-linear advection equation, and standard finite-element and finite-difference strategies typically employ spatial stabilization techniques to suppress spurious oscillations in the numerical solution. We recast the level set equation in a simpler form by assuming that the level set function remains a signed distance to the front/interface being captured. As with the original level set equation, the use of an extensional velocity helps maintain this signed-distance function. For some interface-evolution problems, this approach reduces the original level set equation to an ordinary differential equation that is almost trivial to solve. Further, we find that sufficient accuracy is available through a standard Galerkin formulation without any stabilization or discontinuity-capturing terms. Several numerical experiments are conducted to assess the ability of the proposed assumed-gradient level set method to capture the correct solution, particularly in the presence of discontinuities in the extensional velocity or level-set gradient. We examine the convergence properties of the method and its performance in problems where the simplified level set equation takes the form of a Hamilton-Jacobi equation with convex/non-convex Hamiltonian. Importantly, discretizations based on structured and unstructured finite-element meshes of bilinear quadrilateral and linear triangular elements are shown to perform equally well. Copyright © 2005 John Wiley & Sons, Ltd.

    finite difference methods;finite element analysis;Galerkin method;gradient methods;nonlinear equations;set theory;
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320